Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 16, NWS Buffalo, NY

July 6, 1999Jefferson County, Lewis County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 6, 1999, 11:47 AM EDT for Jefferson County, Lewis County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 1999, 11:47 AM EDT (15:47 UTC)
Expired
Jul 6, 1999, 12:50 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY
Area
Whole counties

Counties Jefferson County, NY, Lewis County, NY

The radar

The Ft Drum radar (KTYX), 16 km from the middle of the area, began a volume at 16:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 11:45 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 3.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1226 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBUF 061548 RRA
SVRBUF
NYC045-049-061650-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
1147 AM EDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN CENTRAL NEW YORK
  LEWIS COUNTY IN CENTRAL NEW YORK

* UNTIL 1250 PM EDT

* AT 1145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM A LINE FROM ADAMS TO JUST WEST OF BARNES
  CORNERS...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE ACROSS EASTERN JEFFERSON AND
CENTRAL LEWIS COUNTIES THROUGH 1245 PM....AFFECTING MONTAGUE BY
1210 PM AND LOWVILLE BY 1230 PM.


IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING
WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL
MAY ALSO PRODUCE DRAINAGE FLOODING.

SFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:13 AM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 6, 9:13 AM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
913 AM EDT TUE JUL 6 1999

MORNING SATELLITE SHOWS WEAKENING BAND OF CLOUD ASSOC WITH PREVIOUS
CONVECTION LYING ACROSS SRN ONTARIO INTO LOWER MICH ATTM. EARLIER
SHWRS HAVE ALL BUT DISSIPATED AND WE WILL HAVE TO WAIT FOR
REDEVELOPMENT MIDDAY-EARLY AFTERNOON TIME FRAME FOR ANY ACTIVITY FOR
OUR FCST AREA.

BEST DYNAMICS WILL STAY WELL TO OUR NORTH AND EAST WITH 500 MB JET IN
OTTAWA VALLEY AND NRN NEW ENG LATER IN AFTERNOON AND 45 KT 700 MB JET
DROPPING INTO ERN LK ONTARIO REGION DURING AFTERNOON. LOOKS LIKE WE
WILL HAVE TO DEPEND ON HEATING RATHER THAN DYNAMICS...BUT WITH SOUPY
75-DEG DEW PTS...THIS SHOULDNT BE TOO DIFFICULT TO SET SOMETHING OFF.
ETA CAPES GET TO 2000 BY 21Z...BUT NGM ZILCH...THIS DUE TO ERRONEOUS
SFC DEW PTS ON NGM (17C VS 23C ON ETA). STILL...CURRENT FCST MUCH TOO
PESSIMISTIC AND WLL GET UPDATE OUT BY 930. EXPECT STRONG LK ERIE
STABILIZATION AGAIN...SO WLL LOWER POPS TO SCATD FROM BUF TO
ROC...AND HOLD LIKELY TO SOUTH AND EAST...BUT ALSO GO WITH P/SUNNY.
TEMPS WILL APPROACH 90 AWAY FROM LK INFLUENCES...MID 80S NIAG
FRONTIER.

WLL LEAVE IN EVE CHC POP EAST (& INCL IN WRN SRN TIER)...OTWS REST OF
FCST FINE...NICE BREAK IN HEAT/HUMIDITY REST OF WEEK.

POST MORTEM...ALTHOUGH WNY WAS HOT AND HUMID...WE DID NOT GET THE
EXTREME CONDITIONS PREVALENT E OF MOUNTAINS. GEN VALLEY/FINGER LAKES
AND SRN TIER VALLEYS REACHED LO-MID 90S...BUT AREAS NEAR LK ERIE HELD
IN MID-UPPER 80S. DEW PTS WERE UNUSUALLY HIGH THOUGH...HANGING IN MID
70S LAST 3 DAYS. 3-DAY MAXES AT ROC...89...91 AND 92 WERE HIGH BUT
NOT UNUSUAL FOR EARLY JULY...BUF ONLY 89...84 AND 85. NOT A BAD TIME
OF YEAR TO BE UNDER LAKE ERIES INFLUENCE.

THATS IT FROM THE BREEZY BUF. WRKZONES GONE. ON STREET BY 930.
TAKE IT EASY.

.BUF...SCA NR SHORES LK ERIE RIPLEY TO BUF AND BUF HRBR/NIAG RIV.

MCLAUGHLIN

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:50 PM EDTSevere Thunderstorm WarningBUFJefferson55 min
Jul 5, 9:25 PM EDTSevere Thunderstorm WarningBUFLewis65 min
Jul 6, 12:16 PM EDTSevere Thunderstorm WarningBUFOswego44 min
Jul 6, 2:43 PM EDTSevere Thunderstorm WarningBUFNiagara47 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.